Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 183, NWS Springfield, MO

July 25, 1998Laclede County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 25, 1998, 7:30 AM CDT for Laclede County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 7:30 AM CDT (12:30 UTC)
Expired
Jul 25, 1998, 10:30 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Laclede County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251230
FFWSGF
MOC105-251530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 AM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1030 AM CDT

* AT 725 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM ELDRIDGE TO LEBANON TO COMPETITION.  THIS STORM WAS
  MOVING SOUTHEAST AT 20 MPH WITH REDEVELOPMENT TO THE NORTHWEST.

* RAINFALL AMOUNTS OF AROUND 1 INCH PER HOUR OCCURRED BETWEEN 6 AND
  7 AM.  WITH ANOTHER 1 TO 2 INCHES EXPECTED ON TOP OF A GROUND THAT
  HAS RECEIVED 2 TO 4 INCHES OF RAIN OVER THE LAST THREE DAYS...FLASH
  FLOODING IS LIKELY...ESPECIALLY IN THE CITY LIMITS OF LEBANON.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 6:16 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 25, 6:16 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT SAT JUL 25 1998

UPDATED ZFP TO INCLUDE FFA FOR COUNTIES BEING SQUEEZED BY MSTR
CONVERGENCE FM BOLIVAR TO ALTON.  MOST CONCERNED WITH DOUBLE MCS OVR
ERN AND CNTRL KS. THIS IS STILL PROPAGATING E WITH ELY FETCH OF 25 TO
35 KNOTS AND HAS W-NW FLOW ALOFT...BUT WITH WEAK WIND FIELD UP
TOP...MAIN THREAT IS HVY RAIN WITH PRECIPITABLE WATER ARND 1.75 (130%
OF NORMAL).

94E LOOKS REASONABLE BUT MAY NEED TO BE SHIFTED SLIGHTLY EWD.
ALREADY HAVE 4 COUNTIES UNDER FFW.

GORDON

In the hours before

Special weather statement, Jul 25, 6:40 AM CDT, 50 minutes before
MOZ082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNINGS FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS    TEXAS      WEBSTER      WRIGHT

AT 642 AM...DOPPLER WEATHER RADAR INDICATED MODERATE RAINFALL IS
FALLING FROM GROVESPRING TO NORWOOD TO ANN IN NORTHEAST DOUGLAS
COUNTY. MODERATE RAIN IS FALLING FROM LICKING TO BENDAVIS IN TEXAS
COUNTY.  RAINFALL AMOUNTS SINCE 3 AM INCLUDES A 2 INCH SWATH FROM
SOUTH OF ELKLAND TO MARSHFIELD TO ODIN.

THE RAIN HAS ENDED IN WEBSTER COUNTY FOR THE MOMENT...HOWEVER RUNOFF
IS CONTINUING.  WEBSTER COUNTY SHERIFF INDICATES SOME STREET FLOODING
IN THE LOW LYING AREAS OF MARSHFIELD.

PHONE CALLS TO WRIGHT AND TEXAS COUNTIES REVEALS MODERATE RAINFALL
AND NO FLOODING AS OF YET. HOWEVER...WITH MORE RAINFALL EXPECTED ON
TOP OF AN AREA THAT HAS BEEN HIT WITH HEAVY RAINFALL OVER THE TWO
DAYS...FLOODING IS EXPECTED.

BE EXTREMELY CAREFUL WHEN DRIVING NEAR LOW WATER BRIDGES...ESPECIALLY
HIGHWAY EE IN NORTHEAST DOUGLAS COUNTY...AND ODIN ROAD IN WRIGHT
COUNTY.

RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING
ALONG RIVERS IN THE WARNED AREA SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

A FLASH FLOOD WATCH IS EFFECT FOR MOST OF SOUTH CENTRAL
MISSOURI...ALL OF SOUTHWEST MISSOURI AND A PORTION OF SOUTHEAST
KANSAS FOR THIS MORNING.

GOJRDON
Special weather statement, Jul 25, 6:40 AM CDT, 50 minutes before
MOZ082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNINGS FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS    TEXAS      WEBSTER      WRIGHT

AT 642 AM...DOPPLER WEATHER RADAR INDICATED MODERATE RAINFALL IS
FALLING FROM GROVESPRING TO NORWOOD TO ANN IN NORTHEAST DOUGLAS
COUNTY. MODERATE RAIN IS FALLING FROM LICKING TO BENDAVIS IN TEXAS
COUNTY.  RAINFALL AMOUNTS SINCE 3 AM INCLUDES A 2 INCH SWATH FROM
SOUTH OF ELKLAND TO MARSHFIELD TO ODIN.

THE RAIN HAS ENDED IN WEBSTER COUNTY FOR THE MOMENT...HOWEVER RUNOFF
IS CONTINUING.  WEBSTER COUNTY SHERIFF INDICATES SOME STREET FLOODING
IN THE LOW LYING AREAS OF MARSHFIELD.

PHONE CALLS TO WRIGHT AND TEXAS COUNTIES REVEALS MODERATE RAINFALL
AND NO FLOODING AS OF YET. HOWEVER...WITH MORE RAINFALL EXPECTED ON
TOP OF AN AREA THAT HAS BEEN HIT WITH HEAVY RAINFALL OVER THE TWO
DAYS...FLOODING IS EXPECTED.

BE EXTREMELY CAREFUL WHEN DRIVING NEAR LOW WATER BRIDGES...ESPECIALLY
HIGHWAY EE IN NORTHEAST DOUGLAS COUNTY...AND ODIN ROAD IN WRIGHT
COUNTY.

RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING
ALONG RIVERS IN THE WARNED AREA SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

A FLASH FLOOD WATCH IS EFFECT FOR MOST OF SOUTH CENTRAL
MISSOURI...ALL OF SOUTHWEST MISSOURI AND A PORTION OF SOUTHEAST
KANSAS FOR THIS MORNING.

GOJRDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:34 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright5 hr
Jul 25, 5:34 AM CDTFlash Flood WarningSGFWebster5 hr
Jul 25, 10:34 AM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas, Wright2 hr
Jul 25, 1:00 PM CDTFlash Flood WarningSGFWright4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.